Hail, Wilson
- When
- April 19, 2:26 PM CST
- Where
- Wilson County, Altoona
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.517, -95.667
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 19, 9:42 AM CST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1042 AM CDT FRI APR 19 2002 SFC CDFNT HAS SLOWED SEWD MOVMT AT LATE MRNG...AND AT 15Z WAS JUST N OF A WLD TO IOLA LN. COLD AIR HAS SETTLED ACRS CNTRL KS WITH TEMPS IN THE 40S. LAPS SOUNDING SHOWD VRY STABLE AIRMASS ACRS THIS AREA WITH MSTR LKLY TO RMN TRAPPED BLO FNTL INVERSION...KEEPING STRATUS IN TACT THRU MOST OF THE DAY. THEREFORE XPCT TEMPS TO MOV LTL INTO THE AFTN...WITH DOWNWARD TWEAK XPCTD IN GRIDDED TEMPS/ZFP. AREA OF ELEVATED INSTBY/CAPE WL EXIST JUST N OF SFC FNTL BNDRY ACRS PTNS OF SCNTRL KS INVOF ICT. HOWEVER IN THE ABSENCE OF A SGFNT FORCING/LIFTG MECHANISM...THERE IS MINIMAL CHCS FOR THE POTNL INSTBY TO BE REALIZED. WL ONLY KEEP A SLGT CHC OF TSRA IN THE ICT AREA. BETTER CHCS FOR CNVTN WL RESIDE ACRS SERN KS...ESPCLY IF CLOUDS CAN BRK FOR ADDED INSOLATION/HTG. MODIFIED LAPS SOUNDINGS WOULD SUGGEST CAPES ARND 2000 J/KG FOR AREAS S AND E OF A WLD-CNU LN THIS AFTN. WL HILITE THIS AREA IN HWO FOR SVR POTNL AND CONT HIER POPS THERE. UPDATED GRIDS/FCST TO COME ARND 1630Z. DARMOFAL .ICT...NONE.
KSZ071-072-093>096-098>100-200100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1245 PM CDT FRI APR 19 2002 ...ISOLATED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON... A COLD FRONT WILL SINK GRADUALLY SOUTH ACROSS SOUTHEAST KANSAS DURING THE AFTERNOON. THE AIRMASS NEAR THIS FRONT REMAINS VERY MOIST AND UNSTABLE. SURFACE HEATING LATER IN THE AFTERNOON MAY BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT ALONG THE FRONT ACROSS SOUTHEAST KANSAS. WIND SHEAR PROFILES AND INSTABILITY WILL BE SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS. THE MAIN THREAT FROM ANY STORMS THAT DEVELOP WILL BE LARGE HAIL. LOCALIZED DAMAGING WIND GUSTS ARE ALSO POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE FROM ANY THUNDERSTORMS. ALTHOUGH A WIDESPREAD SEVERE EVENT IS NOT ANTICIPATED...THERE IS A POSSIBILITY OF SPOTTER ACTIVATION DURING THE LATE AFTERNOON AND EARLY EVENING. THE AREA PRIMARILY AFFECTED WOULD BE GENERALLY SOUTH AND EAST OF A LINE...FROM WINFIELD TO HOWARD...TO YATES CENTER. KED
The Tulsa radar (KINX), 149 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Barn roof damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289451, 5289453, 5289452.